Kansas, 2013

Heavy Rain in Kansas, September 13, 2013

September 13, 2013 · NWS DDC · 1 event in 1 county or zone

Copious amounts of tropical moisture was streaming north. Rain overnight was heavy in some areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Copious amounts of tropical moisture was streaming north. Rain overnight was heavy in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 12, 5:47 PM CST, 6 hours 13 minutes earlier.

Area forecast discussion, Sep 12, 5:47 PM CST, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
647 PM CDT Thu Sep 12 2013

...Updated aviation discussion...

.SHORT TERM...(This evening through Friday)
ISSUED AT 151 PM CDT THU SEP 12 2013

A large scale upper level low pressure system over eastern Nevada
will slowly track to the north during the next 36 hours.  By 18z
Friday, the center of the low will only be over northern Utah.
The affect of this location of the this upper low to our west will
be a large scale source for upper lift across western Kansas.
There is a stationary front to our south across Oklahoma, with a
weakly defined front west to east across Kaunas. The weaker front
across Kansas will get washed out as surface high pressure pushes
in from the northeast on Friday. Until late Friday afternoon,
there will be a good chance to likely chances for showers, with a
minute chance of a thunderstorm across our northern cwa, just
north of that weaker front. Once that front dissipates, the
precipitation chances will diminish Friday evening.  How much rain
will fall and where, is a big question. Per the Dual-Pol STA
storm total product and called in reports, 2 to 4 inches of
rainfall fell from northern Lane county through Trego and Ness
counties, and into western Rush and Ellis counties.  So, if any
heavy rain would fall in our northern CWA in a short term, minor
flooding is possible.  Although the most rain has fallen where I
have the highest Pops, the FFG is higher than the expected rain
over a 6 hour period.  Instead, most of this rainfall will be
received as welcome and beneficial to most southwest Kansans.  The
southeast corner of our forecast area, including Comanche, Barber
and Pratt counties, will receive much less rain.  Minimum
temperatures tonight should fall to near 60 degrees north of I-70,
and to the mid 60s across the areas south of I-70.

All models are still forecasting good precipitation chances in our
western 2/3rds of our CWA, basically west of Ness City to Ashland.
There may be up to another inch or two in those locations Friday
morning. Precipitation chances will diminish in the afternoon
Friday, to 40 percent in the far west, 20 to 30 percent in the Dighton
to Meade corridor, and down to 20 percent in the Hays to Pratt to
Medicine Lodge corridor. The rain could end sooner than forecast,
but the models are not indicating that.  Friday should be cooler
than today, as the cold air sinks further south into Oklahoma.
Highs will only reach around 70 degrees from Wakeeney to Garden
City to Johnson City. Highs will gradually increase to near 80
degrees in Medicine Lodge.  Winds will still not be too strong,
from the east at 10 to 15 mph.

.LONG TERM...(Friday night through Thursday)
ISSUED AT 314 PM CDT THU SEP 12 2013

A relatively active pattern will be in place across the central and
northern Plains regions through the extended period. Surface high
pressure will slide south into the Mississippi valley Friday night
and Saturday, causing a veering of surface winds to a more
southerly direction with time, while an upper trough exits
eastward through the Northern Plains. The main mid level moisture
transport signal will also have lifted northeast of the surface
cold front somewhere in Nebraska at that point as modeled. As a
result, precipitation chances should be on the downtrend on
Saturday, although with precipitable water values still around an
inch and a half and warm sector temperatures likely easily
reaching convective temperature...cu development and late
afternoon showers and isolated airmass thunderstorms may still
occur.

The aforementioned frontal boundary will be the next challenge to
forecast as it meanders south through the central Plains during the
late weekend into Monday time frame before it is lifted northward by
the next approaching westerly wave. The presence of the boundary may
be a focus zone for additional moderate to locally heavy rainfalls
again late in the weekend as the tropical airmass will still be in
place. As this wave passed the area by Tuesday, temperatures
should be back on the up trend for a couple of day with highs
rising through the 80s (which is now above climatology for mid
September). By the day 7 time frame, uncertainty exists in the
timing and magnitude of the next synoptic scale cold front, which
both the GFS and ECMWF forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
ISSUED AT 645 PM CDT THU SEP 12 2013

Areas of light rain will continue to occur around the taf sites in
central and southwest Kansas through the evening hours. Will
maintain some vcsh and tempo groups to account for this. Ifr cigs
could develop at Garden city and Dodge City after 06z given the
very moist airmass in place across southwest Kansas. Look for cigs
and vsbys to become vfr after 15z across all of the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  75  59  83 /  50  50  20  20
GCK  64  71  60  82 /  50  60  30  20
EHA  65  75  62  81 /  60  60  30  20
LBL  65  76  61  83 /  50  60  30  20
HYS  61  73  59  82 /  50  50  20  20
P28  65  81  61  86 /  40  40  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burke
LONG TERM...Russell
AVIATION...Gerard
Hazardous weather outlook, Sep 12, 1:19 AM CST, 22 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
219 AM CDT THU SEP 12 2013

KSZ030-031-043>046-061>066-074>081-084>090-131130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
219 AM CDT THU SEP 12 2013 /119 AM MDT THU SEP 12 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT BUT
THESE STORMS WILL NOT BE SEVERE. LOCALLY HEAVY RAIN CAN BE
EXPECTED WITH THE STRONGEST STORMS, AND OF COURSE LIGHTNING
ACCOMPANIES ANY THUNDERSTORM BY DEFINITION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE ARE VARYING CHANCES FOR THUNDERSTORMS THROUGH WEDNESDAY.
THUNDERSTORMS THROUGH FRIDAY ARE NOT EXPECTED TO BE SEVERE.
IT IS TOO EARLY TO TELL WHETHER THUNDERSTORMS AFTER FRIDAY WILL BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Lane

When
September 13, 12:00 AM CST to 6:00 AM CST
Where
Lane County, Dighton
Reported by
Trained Spotter
Coordinates
38.480, -100.470

Rainfall of 4.35 inches was observed.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478755.